Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 159, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 1, 2018, 3:48 PM CDT for Panola County, Tallahatchie County, Yalobusha County, Mississippi. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 3:48 PM CDT (20:48 UTC)
- Expired
- Jun 1, 2018, 4:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Panola County, MS, Tallahatchie County, MS, Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 147 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 4:15 PM CDT | HAIL 1 | 5 Ese Oakland, MS | TIME ESTIMATED VIA RADAR. |
| Jun 1, 4:25 PM CDT | TSTM WND DMG | 5 Nne Charleston, MS | A LARGE TREE FELL ON A HOUSE. CONSEQUENTLY...THE ELECTRIC METER WAS PULLED OFF THE HOUSE CAUSING THE HOUSE TO CATCH FIRE AND BURN DOWN. TIME IS RADAR ESTIMATED. |
| Jun 1, 4:30 PM CDT | TSTM WND DMG | 4 N Charleston, MS | TREES DOWN ALONG AND NEAR TEASDALE ROAD. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2112 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.1
The text
As transmitted.
845
WUUS54 KMEG 012048
SVRMEG
MSC107-135-161-012145-
/O.NEW.KMEG.SV.W.0159.180601T2048Z-180601T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
348 PM CDT FRI JUN 1 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Western Yalobusha County in northwestern Mississippi...
Northeastern Tallahatchie County in northwestern Mississippi...
South central Panola County in northwestern Mississippi...
* Until 445 PM CDT.
* At 347 PM CDT, a severe thunderstorm was located over Enid, or near
George Payne State Park, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Charleston, George Payne State Park, Coffeeville, Pope, Enid,
Paynes, Scobey, Bryant, Leverett, Cascilla, Tillatoba and
Rosebloom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3381 9011 3421 9010 3421 8986 3387 8961
3387 8977 3390 8977 3390 8992 3382 8993
3382 8998 3381 8998
TIME...MOT...LOC 2047Z 343DEG 15KT 3414 9000
HAIL...1.00IN
WIND...60MPH
$$
JOHNSON1 follow-up statement
030
WWUS54 KMEG 012123
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
423 PM CDT FRI JUN 1 2018
MSC107-012133-
/O.CAN.KMEG.SV.W.0159.000000T0000Z-180601T2145Z/
Panola MS-
423 PM CDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PANOLA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3410 9010 3410 8978 3387 8961 3387 8977
3390 8977 3390 8992 3382 8993 3382 8998
3381 8998 3381 9011
TIME...MOT...LOC 2123Z 358DEG 14KT 3401 8998
$$
MSC135-161-012145-
/O.CON.KMEG.SV.W.0159.000000T0000Z-180601T2145Z/
Yalobusha MS-Tallahatchie MS-
423 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN YALOBUSHA AND NORTHEASTERN TALLAHATCHIE COUNTIES...
At 423 PM CDT, a severe thunderstorm was located near Charleston,
moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Charleston, Coffeeville, Paynes, Scobey, Bryant, Leverett, Cascilla,
Tillatoba and Rosebloom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3410 9010 3410 8978 3387 8961 3387 8977
3390 8977 3390 8992 3382 8993 3382 8998
3381 8998 3381 9011
TIME...MOT...LOC 2123Z 358DEG 14KT 3401 8998
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:26 PM CDT, 22 minutes earlier.
Area forecast discussion, Jun 1, 3:26 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Memphis TN 326 PM CDT Fri Jun 1 2018 .DISCUSSION...Water Vapor Satellite trends this afternoon indicates a subtle shortwave trough over portions of North Mississippi. KNQA/KGWX WSR-88D radar trends indicate convection from earlier today has dropped into North Mississippi and regained some strength into an area that has been relatively rain free thus far. As of 3 PM CDT, temperatures across the Mid-South are in the 70s to around 80 degrees where convection has occurred and 80s to approaching 90 degrees across portions of North Mississippi towards Central Mississippi. Latest mesoanalysis indicates instability has increased this afternoon to around 2500 J/kg over portions of Mississippi. Overall 0-6 km shear is around 30 kts leading to some quasi- organization of thunderstorms. A few strong to perhaps an isolated severe thunderstorm will be possible through early evening with damaging winds being the primary severe weather threat along with a threat for localized heavy rainfall as precipitable water values are around 2 inches. Short term models including CAM solutions indicate a cold front will move east/southeast into the Lower Mississippi Valley by Saturday night resulting in the development of additional showers and thunderstorms. Chance/Likely rain chances seem reasonable at this time with any Saturday afternoon potential being minimal in coverage at best. A potential for strong to severe thunderstorms will be possible Saturday night with damaging winds and localized heavy rainfall as the primary severe threat and perhaps hail as a secondary threat. Long term models indicate an upper level ridge will attempt to build into the Lower Mississippi Valley next week. Some differences between the GFS and ECMWF exist with respect to how much convective coverage will occur across the Mid-South. Nonetheless, it appears the best low end chances will occur mainly across areas near the Tennessee River. CJC && .AVIATION... /18z TAFs/ Convection continues to affect portions of west TN and north MS this afternoon and will gradually shift to the south during the late afternoon and evening hours. VCTS was included at MEM/TUP for this afternoon. Expect generally dry weather overnight, but clearing skies will likely result in areas of fog, particularly where heavier rain fell today. Expect the dry weather to continue through much of Saturday, but rain chances return Saturday evening and overnight. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 1, 4:13 AM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 413 AM CDT Fri Jun 1 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 413 AM CDT Fri Jun 1 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong to severe thunderstorms will be possible this afternoon mainly across Northeast Mississippi. Damaging winds and large hail will be the main threats. Heat indices may exceed 100 degrees over portions of Eastern Arkansas and West Tennessee. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heat indices will reach between 100 to 105 degrees on Saturday. Strong to severe storms will be possible late Saturday afternoon into Saturday Night ahead of an approaching cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KRM
In the hours before
Special weather statement, Jun 1, 2:57 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
257 PM CDT FRI JUN 1 2018
MSZ013-012030-
Lafayette MS-
257 PM CDT FRI JUN 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...
Southern Lafayette County in northwestern Mississippi...
At 257 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Oxford, moving
southeast at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Lafayette County should monitor this storm
closely.
LAT...LON 3419 8951 3419 8963 3438 8968 3442 8948
3421 8925 3416 8925 3416 8951
TIME...MOT...LOC 1957Z 321DEG 15KT 3431 8951
JOHNSONLocal storm report, Jun 1, 3:13 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL BATESVILLE 34.32N 89.94W
06/01/2018 E1.00 INCH PANOLA MS TRAINED SPOTTER
&&
WLCLocal storm report, Jun 1, 3:15 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND GST BATESVILLE 34.32N 89.94W
06/01/2018 E0 MPH PANOLA MS TRAINED SPOTTER
60 TO 70 MPH GUSTS WITH LOTS OF DIME TO NICKEL SIZE HAIL.
&&
WLCLocal storm report, Jun 1, 3:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG ABBEVILLE 34.50N 89.50W
06/01/2018 LAFAYETTE MS BROADCAST MEDIA
NORTHEAST POWER REPORTING DOWNED TREES AND POWERLINES
NEAR ABBEVILLE/CORNERSVILLE. TIME ESTIMATED VIA RADAR.
&&
WLCSpecial weather statement, Jun 1, 3:39 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Memphis TN 339 PM CDT FRI JUN 1 2018 MSZ001-007-008-012115- Tunica MS-DeSoto MS-Tate MS- 339 PM CDT FRI JUN 1 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT FOR... Northeastern Tunica County in northwestern Mississippi... Southwestern DeSoto County in northeastern Mississippi... Northwestern Tate County in northwestern Mississippi... At 339 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Robinsonville, or 16 miles southeast of Hughes, moving south at 15 mph. Very heavy rain is also possible with this thunderstorm. People in northeastern Tunica...southwestern DeSoto and northwestern Tate Counties should monitor this storm closely. LAT...LON 3483 9037 3485 9018 3461 9002 3461 9039 TIME...MOT...LOC 2039Z 343DEG 15KT 3476 9028 JOHNSON
Local storm report, Jun 1, 3:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLOOD OXFORD 34.36N 89.53W
06/01/2018 LAFAYETTE MS LAW ENFORCEMENT
OXFORD PD REPORTING STREET FLOODING WITH AT LEAST 4 CARS
STUCK.
&&
WLCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 4:36 AM CDT | Special Weather Statement | MEG | Lee, Pontotoc | 39 min |
| Jun 1, 1:22 PM CDT | Special Weather Statement | MEG | Lafayette | 23 min |
| Jun 1, 1:40 PM CDT | Areal Flood Advisory | MEG | Marshall | 2 hr |
| Jun 1, 1:48 PM CDT | Special Weather Statement | MEG | Lafayette | 27 min |
| Jun 1, 2:05 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc, Union | 40 min |
| Jun 1, 2:35 PM CDT | Special Weather Statement | MEG | Panola | 40 min |
| Jun 1, 2:56 PM CDT | Areal Flood Advisory | MEG | Lafayette, Marshall, Panola | 2 hr |
| Jun 1, 2:57 PM CDT | Special Weather Statement | MEG | Lafayette | 33 min |
| Jun 1, 3:05 PM CDT | Flash Flood Warning | MEG | Lafayette, Marshall | 2 hr |
| Jun 1, 3:06 PM CDT | Severe Thunderstorm Warning | MEG | Panola, Tallahatchie, Yalobusha | 39 min |
| Jun 1, 3:39 PM CDT | Special Weather Statement | MEG | Tunica | 36 min |
| Jun 1, 4:18 PM CDT | Special Weather Statement | MEG | Tunica | 42 min |
| Jun 1, 4:45 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 45 min |
| Jun 1, 4:52 PM CDT | Areal Flood Advisory | MEG | Coahoma, Quitman, Tunica | 113 min |
| Jun 1, 5:01 PM CDT | Special Weather Statement | MEG | Panola, Quitman | 44 min |
| Jun 1, 5:26 PM CDT | Special Weather Statement | MEG | Coahoma | 49 min |
| Jun 1, 5:36 PM CDT | Areal Flood Advisory | MEG | Coahoma, Quitman | 54 min |
| Jun 1, 5:50 PM CDT | Areal Flood Advisory | MEG | Panola, Quitman | 55 min |
| Jun 1, 6:01 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Tallahatchie | 33 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.